Alert archive / Massachusetts / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood warning at Jul 21, 2023, 9:02 PM EDT for Middlesex County, Norfolk County, Worcester County, Massachusetts. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2023, 9:02 PM EDT (01:02 UTC)
- Expired
- Jul 22, 2023, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Middlesex County, MA, Norfolk County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 49 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 9:45 PM EDT | FLASH FLOOD | 2 Ssw Holliston, MA | Significant basement flooding on Wedgewood Dr. and significant street flooding on Meadowbrook Ln. Relayed by amateur radio. |
| Jul 21, 9:46 PM EDT | FLASH FLOOD | Ashland, MA | Two cars stuck in flood waters on Chestnut Street at Rosebay Drive. Relayed by Amateur Radio. |
| Jul 21, 10:02 PM EDT | FLASH FLOOD | Wellesley, MA | Route 9 in Wellesley flooded per Wellesley Police twitter page. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted.
797
WGUS51 KBOX 220102
FFWBOX
MAC017-021-027-220415-
/O.NEW.KBOX.FF.W.0034.230722T0102Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Boston/Norton MA
902 PM EDT Fri Jul 21 2023
The National Weather Service in Norton has issued a
* Flash Flood Warning for...
Southeastern Worcester County in central Massachusetts...
Northwestern Norfolk County in eastern Massachusetts...
Southeastern Middlesex County in northeastern Massachusetts...
* Until 1215 AM EDT.
* At 902 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Boston, Worcester, Newton, Framingham, Waltham, Brookline,
Arlington, Billerica, Marlborough, Woburn, Shrewsbury, Natick,
Watertown, Lexington, Needham, Milford, Wellesley, Dedham, Belmont
and Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
4211 7164 4214 7174 4216 7180 4221 7185
4226 7187 4230 7188 4237 7185 4241 7172
4249 7160 4251 7120 4234 7117
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
AL2 follow-up statements
620
WGUS71 KBOX 220255 RRA
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1055 PM EDT Fri Jul 21 2023
MAC017-021-027-220415-
/O.CON.KBOX.FF.W.0034.000000T0000Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Norfolk MA-Worcester MA-
1055 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT SATURDAY
FOR SOUTHEASTERN WORCESTER, NORTHWESTERN NORFOLK AND SOUTHEASTERN
MIDDLESEX COUNTIES...
At 1055 PM EDT, The last batch of downpours was exiting central and
interior eastern Massachusetts. This will begin to allow flood
waters to recede late tonight.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of streams, urban areas, highways,
streets and underpasses as well as other poor drainage
and low-lying areas.
Some locations that will experience flash flooding include...
Worcester, Newton, Framingham, Waltham, Brookline, Arlington,
Billerica, Marlborough, Woburn, Shrewsbury, Natick, Watertown,
Lexington, Needham, Milford, Wellesley, Dedham, Belmont and
Burlington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
4211 7164 4214 7174 4216 7180 4221 7185
4226 7187 4230 7188 4237 7185 4241 7172
4249 7160 4251 7120 4234 7117
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
JWD075
WGUS71 KBOX 220413
FFSBOX
Flash Flood Statement
National Weather Service Boston/Norton MA
1213 AM EDT Sat Jul 22 2023
MAC017-021-027-220423-
/O.EXP.KBOX.FF.W.0034.000000T0000Z-230722T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Middlesex MA-Norfolk MA-Worcester MA-
1213 AM EDT Sat Jul 22 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1215 AM EDT EARLY THIS MORNING
FOR SOUTHEASTERN WORCESTER, NORTHWESTERN NORFOLK AND SOUTHEASTERN
MIDDLESEX COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 4227 7119 4223 7122 4213 7148 4211 7157
4211 7164 4214 7174 4216 7180 4221 7185
4226 7187 4230 7188 4237 7185 4241 7172
4249 7160 4251 7120 4234 7117
$$
JWDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 7:49 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 21, 7:49 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 749 PM EDT Fri Jul 21 2023 .SYNOPSIS... Though we can't rule out a pop-up shower or thunderstorms in interior Southern New England on Saturday, mainly dry weather prevails. Pleasant midsummer weather for Sunday with mostly sunny skies, low humidity levels and seasonably warm temperatures. Humidity then returns for early to mid next week along with daily chances for showers and thunderstorms, becoming more concentrated on Tuesday. Late next week features lower shower and storm chances but even warmer temperatures and rising humidity levels. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 740 pm update... looks like things are winding down. Still locally heavy downpours, so will continue to monitor flood threat, but with loss of daytime heating, instability is quickly diminishing. That line moving into western MA at this time is ahead of the weak cold front. As that front crosses the region over the next 6-8 hours or so, expect at least scattered showers will continue. Have maintained the idea of 30-45% PoPs with that front as it shifts east. After midnight, don't think there will be any thunder. Otherwise only made minor tweaks to the hourly PoPs based on the latest trends. 330 pm update... we are just rolling with what Mother Nature is dishing out. Broken line of convection out across the CT River Valley, which is where the axis of best instability currently is (MLCAPE about 1000 J/kg). So far none of the storms have reached severe limits, but we've had some small hail and gusty winds. Biggest issue has been the torrential rainfall, and unfortunately some cell training occurred across parts of western MA -- producing over 4" of rain in about 1 hour time in the Conway to Deerfield area. In a normal summer, that amount of water would be rather problematic. Given how wet we've been, it's a really bad thing. Flash Flood Warnings have been issued for those areas. The entire convective line has been slow to move east, and cells have been reforming in the same areas -- so for the next 2-4 hours, additional flash flooding is likely. As for the rest of the evening into overnight, convective models are struggling. Will maintain the general forecast concept that the current line of t-storms will slowly push east, but weaken as they do. Another batch of t-storms currently getting into eastern NY are out ahead of a weak surface cold front. Those should be entering our western areas about sunset, so not thinking severe t-storm risk, but could still maintain a local flooding problem. That should be the kicker to get everything to finally move east and offshore after midnight. Thunder threat is lower in eastern MA and across the Cape overnight, but a rumble or two is possible. Will be patches of low clouds/fog across the Cape and Islands. Additional fog is expected after midnight in the CT River Valley, especially after skies clear. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... 330 pm update... Saturday is looking rather nice. Much drier airmass will overspread the region, with PW values below 1". Some hi-res models indicate that there could be an isolated shower across SE MA in the afternoon as moisture remains a little higher there. Combined with sea breeze boundaries, that could be enough to spark that 1 or 2 light showers. Probabilities of that happening are less than 15%, so they are not explicitly included in the forecast. Stuck with model blend for highs, generally around normal with low to mid 80s (cooler at the coasts). Dewpoints may end up being lower than currently forecast, if boundary layer mixing overachieves. Have in upper 50s across the NW to mid 60s in the east, but much of the region could end up with dewpoints in the 50s. Exception will probably be far SE MA and the Cape/Islands. Quiet weather Saturday night. Perhaps some fog across SE MA (again, residual moisture hanging on in that area). A little below normal for lows, but should be comfy enough to open up the windows. Lots of 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... 330 pm update... Key Points: * Not as warm and less humid Sat night * Pick of the weekend is Sunday with sunny and seasonably warm weather, but comfortable humidity * Chance of showers/t-storms next Tue and Fri. Otherwise mainly dry weather with a gradual increase in heat & humidity, with 90s possible late next week. Short wave trough over southeast Quebec deamplifies and lifts northeast away from the region. In its wake, NW flow aloft streaming across SNE with 850 mb ensemble temp anomalies slightly cooler than normal into MA/CT/RI. This combined with light winds, decreasing clouds and dew pts falling into the mid and upper 50s, low to mid 60s for the coastline, will result in a very comfortable Sat night for late July. Departing sHighlights: * Gorgeous mid-summer day Sunday with warm temps, dry weather and lower humidity levels. * Unsettled with daily chances for showers and t-storms Mon thru Wed, tending more concentrated on Tue. * Drier weather for late week, but significant heat and humidity appears favored with a potential for elevated heat indices Thu-Fri. Details: Sunday: Overall still shaping up to be a pleasant Sunday in Southern New England with mostly sunny, dry weather and warm temperatures. In addition, much lower humidity levels are forecast on westerly flow with dewpoints into the upper 50s to lower 60s. Compared to the last several days where dewpoints have been more commonly in the upper 60s to mid 70s, this will feel pretty refreshing by comparison. Clear skies and light winds will set the stage for a cooler and more comfortable mid-summer night than we've experienced essentially for much of July. Seasonably warm highs in the middle/upper 80s with lows in the lower 60s. Early to Mid Next Week: Still some variation on which day(s) may offer better shower and t- storm chances. However SW flow resumes with a return to elevated humidity and at least daily chances for showers and t-storms. Current loose consensus across models is that the shower and t-storm coverage would be more modest/isolated on Mon, with more coverage on Tue/Tue night, perhaps lingering into Wed as well. Too soon to delineate if any storms may become severe, though localized, persistent downpours may elevate the risk for at least localized excessive rain and possible flooding given elevated soil moisture conditions and streamflows in the 90th percentile given the spate of recent heavy rains. Temps to trend around or just above seasonable levels. Late Week: We get into shortwave ridging aloft for late next week, and this should at least keep shower and t-storm chances to a relative minimum. However the main story for late next week is even warmer temperatures, given 850 mb temps that are in the upper teens to nearly 20C! Highs may reach into the mid 80s to lower-mid 90s with not much nighttime relief. Combined with elevated humidity levels, some risk for elevated heat indices may develop. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Forecast Confidence Levels: Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 00z update. Confidence overall is moderate. Slowly diminishing convection across the region at this time. Expect it all to slowly move east, in association with a weak cold front. Winds will shift to SW/W after that frontal passage during the overnight hours. Still a good amount of uncertainty in how the SHRA and TSRA will evolve the next few hours, but tried to pinpoint to timing via TEMPO groups. After 05z or so, whatever showers that are left with the front will be pushing off the east coast. Ceilings are also all over the place, but tend to be IFR across the Cape and Islands. Expect MVFR to expand across the eastern half of the area through late evening as well. Could see some IFR with local fog in the CT River Valley late tonight. Conditions quickly clear pre-dawn, with VFR conditions developing across the entire region for Saturday. VFR Saturday night as well, except for local IFR in patchy fog, most likely in SE MA. KBOS TAF...Moderate confidence in TAF. Will be a close call with any TS between now and 03z, but believe they will stay 10+ miles west of BOS. MVFR ceilings overnight. VFR tomorrow, but a sea breeze developing 15-17z. KBDL TAF...Moderate confidence in TAF. Terminal may get clipped by TS passing just north of the airport thru 02z. Potenial for IFR conditions after 04z with fog forming in the CT River Valley. Low confidence, so not in the forecast at this time. Outlook /Sunday through Wednesday/... Sunday through Monday Night: VFR. Tuesday: VFR. Breezy. Slight chance SHRA, isolated TSRA. Tuesday Night: VFR. Wednesday: VFR. Slight chance SHRA, slight chance TSRA. && .MARINE... Forecaster Confidence Levels: Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. 330 pm update... High confidence overall. Most of the thunderstorms will remain across the inland areas this evening, however showers and perhaps a rumble of thunder will affect coastal waters overnight. A weak cold front pushes through late tonight, with winds turning to the SW/W. Otherwise looking like pretty tranquil for the weekend. Weak ridge of high pressure will develop over the region and drift south. Expect onshore winds to develop near the coast. Areas of fog overnight, should dissipate by tomorrow morning. Not expecting any fog Saturday through Saturday night. Outlook /Sunday through Wednesday/... Winds less than 25 kt. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Loconto/Nash NEAR TERM...Nash SHORT TERM...Nash LONG TERM...Loconto AVIATION...Loconto/Nash MARINE...Loconto/Nash
Hazardous weather outlook, Jul 21, 4:08 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EDT Fri Jul 21 2023 CTZ004-MAZ004-012-222015- Windham CT-Northern Worcester MA-Southern Worcester MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and central Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-RIZ001>008-222015- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-222015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-MAZ002-003-008>011-222015- Hartford CT-Tolland CT-Western Franklin MA-Eastern Franklin MA- Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA- Eastern Hampden MA- 408 PM EDT Fri Jul 21 2023 ...SEVERE THUNDERSTORM WATCH 534 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut and western Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Jul 21, 7:55 PM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
755 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tstm Wnd Dmg Chaplin 41.80N 72.12W
07/21/2023 Windham CT Broadcast Media
2 cars crushed from 24 inch oak tree
uprooted. Multiple roads closed in the area.
&&Special weather statement, Jul 21, 8:09 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
809 PM EDT Fri Jul 21 2023
CTZ002-003-MAZ003-008>011-220115-
Hartford CT-Tolland CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
809 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern
Tolland, northern Hartford, southeastern Hampshire, south central
Franklin and central Hampden Counties through 915 PM EDT...
At 809 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or near Northampton, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Holyoke, Amherst,
Northampton, Agawam, West Springfield, Ludlow, South Hadley,
Easthampton, Longmeadow, East Longmeadow, Belchertown, Wilbraham,
Palmer, Somers, Ware and Monson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4246 7268 4246 7267 4226 7223 4197 7246
4219 7285
TIME...MOT...LOC 0009Z 298DEG 18KT 4227 7270
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPLocal storm report, Jul 21, 8:12 PM EDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
812 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg Chaplin 41.80N 72.12W
07/21/2023 Windham CT Broadcast Media
Corrects previous tstm wnd dmg report from
Chaplin. 2 cars crushed from 24 inch oak
tree uprooted. Multiple roads closed in the
area.
&&Local storm report, Jul 21, 8:15 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
815 PM EDT Fri Jul 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM Tstm Wnd Dmg Chaplin 41.80N 72.12W
07/21/2023 Windham CT Broadcast Media
Multiple trees down in Chaplin CT.
&&Special weather statement, Jul 21, 8:46 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
846 PM EDT Fri Jul 21 2023
MAZ005-012>016-220145-
Southern Worcester MA-Suffolk MA-Western Norfolk MA-
Central Middlesex County MA-Eastern Norfolk MA-
Southeast Middlesex MA-
846 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of east central
Worcester, northern Norfolk, Suffolk and southeastern Middlesex
Counties through 945 PM EDT...
At 846 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sherborn, or near Natick, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Boston, Cambridge, Quincy, Newton, Somerville, Framingham, Waltham,
Malden, Brookline, Medford, Arlington, Everett, Woburn, Chelsea,
Natick, Watertown, Franklin, Lexington, Needham and Norwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4252 7115 4236 7099 4235 7101 4238 7105
4236 7105 4232 7100 4233 7104 4231 7105
4229 7102 4232 7101 4231 7100 4231 7097
4230 7101 4227 7100 4210 7141 4225 7155
TIME...MOT...LOC 0046Z 233DEG 14KT 4222 7141
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KPSpecial weather statement, Jul 21, 8:59 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
859 PM EDT Fri Jul 21 2023
MAZ003-004-010>012-220200-
Southern Worcester MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
859 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of southwestern
Worcester, southeastern Hampshire, southeastern Franklin and east
central Hampden Counties through 1000 PM EDT...
At 859 PM EDT, Doppler radar was tracking a strong thunderstorm near
Palmer, or 12 miles east of Chicopee, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Worcester, Ludlow, Holden, Auburn, Belchertown, Wilbraham, Oxford,
Millbury, Charlton, Palmer, Spencer, Leicester, Ware, Sturbridge,
Sutton, Monson, Rutland, Sterling, West Boylston and Barre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
&&
LAT...LON 4212 7241 4230 7246 4244 7182 4213 7176
TIME...MOT...LOC 0059Z 258DEG 19KT 4223 7234
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:09 PM EDT | Special Weather Statement | BOX | Hampden, Hampshire | 66 min |
| Jul 21, 8:13 PM EDT | Areal Flood Warning | BOX | Franklin, Hampshire | 92 min |
| Jul 21, 8:46 PM EDT | Special Weather Statement | BOX | Norfolk | 59 min |
| Jul 21, 8:59 PM EDT | Special Weather Statement | BOX | Worcester | 61 min |
| Jul 21, 9:27 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 32 min |
| Jul 21, 9:39 PM EDT | Special Weather Statement | BOX | Essex | 66 min |
| Jul 21, 9:43 PM EDT | Flash Flood Warning | BOX | Essex, Middlesex, Norfolk, Suffolk | 3 hr |
| Jul 21, 9:48 PM EDT | Special Weather Statement | BOX | Norfolk, Suffolk | 57 min |
| Jul 21, 10:20 PM EDT | Special Weather Statement | BOX | Suffolk | 55 min |
| Jul 22, 12:08 AM EDT | Areal Flood Warning | BOX | Worcester | 6 hr |
Nearby
Flash Flood Warnings in Massachusetts, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.